Vermont, 2021

Winter Storm and Winter Weather in Vermont, November 26 to 27, 2021

November 26 to 27, 2021 · NWS BTV · 16 events in 16 counties and zones

Weak low pressure moved along a cold front that moved across NY/VT during November 26th. Rain and rain showers transitioned into a wet snow beginning at higher elevations around noon and eventually into the Champlain Valley by early evening.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Weak low pressure moved along a cold front that moved across NY/VT during November 26th. Rain and rain showers transitioned into a wet snow beginning at higher elevations around noon and eventually into the Champlain Valley by early evening. Snowfall amounts ranged from a wet few niches in the Champlain Valley with 4 to 8 inches in the some of the higher elevations in the Green Mountains. The wet nature of the snow led to scattered power outages in the foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Nov 26, 12:43 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Nov 26, 12:43 PM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1243 PM EST Fri Nov 26 2021

.SYNOPSIS...
Low pressure approaching from the west will bring a period of rain
showers and possibly a light wintry mix to portions of the region
this morning before a cold front passes, then transitioning
to snow this afternoon. Significant higher elevation upslope
snow is expected tonight through mid-morning Saturday before
tapering off. Winds will be gusty tonight and Saturday, making
for some difficult travel conditions especially over the
mountains, as well as wind chills in the single digits Saturday
morning. After briefly drying on Sunday, active weather will
return for the new work week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 950 AM EST Friday...No major changes made to the forecast
at this time other than to match current observational
temperatures and subsequent ptype. Will be evaluating the
incoming 12Z guidance over the next few hours to assess if
further changes are needed.

Previous Discussion from 631 AM...
Winter Storm Warnings have been expanded to the central and
southern Greens in eastern Addison and eastern Rutland County,
and winter weather advisories have been expanded across all
Vermont, except Grand Isle County. This will be in effect this
afternoon through mid- day Saturday.

The reason for the adjustment is the slight southward shift in QPF
amongst various guidance and some enhanced dynamics that lift across
southern Vermont, which should help to produce an area of enhanced
rain/snowfall. Additionally, Froude numbers have continued to trend
down, which should allow for some more snow near the foothills. As
it's the first widespread snow of the season, despite some spots not
achieving our defined advisory threshold, decided to be focus more
on the post-holiday travel impact potential.

Not much to report on this update. The going forecast is on
track at this time. The first area of low pressure is not moving
overhead and light precipitation has begun. It appears like this
initial batch will feature a hodge-podge of p-types again this
morning, with Saranac Lake reporting UP, though most areas are
reporting rain. Most of the forecast area is just above freezing
at the surface, with a subtle warm nose just off the surface as
well, which should keep things a cold rain. East of the Greens,
there are still spots that are near or just below freezing,
which means some freezing rain could develop. While guidance is
insistent that areas east of the Greens will warm into the upper
30s, continue to be skeptical and stick nearer to freezing to
mid 30s. Previous discussion below.

A negatively tilted upper trough will shift overhead and then close
off during the day. Trends have been for a stronger upper low, and
the added upper diffluence aloft followed by a favorable surface low
track will result in an elevation dependent snowfall event.
Initially, boundary layer conditions will support mostly rain, but
as cold air advects in northwesterly flow, snow levels will
gradually fall. Precipitation should reblossom across the region mid-
morning in association with a decaying surface low coming in from
the west, and a new surface low developing to our south. Parts of
eastern Vermont will run into a similar problem as last night, with
some pockets of freezing rain possible as temperatures hover around
freezing while a weak warm nose exists just off the surface. It
could be a bit of everything before mid-level temperatures cool.
Other than these fine details, the main adjustment has been for the
southward adjustment to QPF, which takes away some snow over the
northern Greens and Adirondacks, but adds to areas like Killington
and Manchester.

Essentially, the story hasn't changed much. In the deeper valleys, 1-
4" is expected while elevations above 1000 feet outside of the
upslope regions will see 3-6". In the upslope regions 4-8" is likely
up to 1000 feet with 6-10" further up the slope to 2000 feet with 12-
18", with locally up to 20" across the area from Mt. Mansfield down
to Mt. Ellen. Lesser amounts are expected in the Adirondacks, but
still a good 8-12" in the high peaks. This will make for the most
challenging travel along gap roads and untreated surfaces.

Snow will gradually taper off Saturday morning into the afternoon.
Cool temperatures are expected with morning conditions in the teens
to lower 20s and daytime highs mainly below freezing. Areas of 25 to
35 mph wind gusts out of the northwest will result in wind chills
near zero at times across the Adirondacks and Northeast Kingdom, and
approaching the single digits above zero across the lower valleys.
Even by afternoon, wind chills will only climb back into the 10s to
lower 20s. The wind will also result in pockets of blowing snow,
mainly along the eastern and northern fringes of the Adirondacks and
higher elevations of Vermont.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
As of 310 AM EST Friday...Low pressure will continue to pull away
from the region Saturday night with only some low chances of snow
showers lingering in the Northeast Kingdom. Any further
accumulations will be minimal. Early Sunday will be the transition
as another low pressure moves towards the region with upper level
flow becoming more unblocked. Model changes from the previous runs
favors a more southerly track for precipitation with best forcing
mainly south of the Adirondacks and Vermont, but could still see
some low chances of snow showers along the Adirondacks and to the
Addison/Rutland County line by Sunday afternoon. Conditions remain
cool Saturday night with lows in the teens to low 20s; there will
likely be enough of a breeze to dip the wind chill temperatures into
the single digits to teens respectively early Sunday morning.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 310 AM EST Friday...Ensemble clusters and deterministic models
favor a much more zonal flow pattern across southern Canada and the
Northeast with the blocking high moving further downstream. As such,
the low pressure system that was expected to pass just south of the
region has become more progressive and becomes a mature system too
far east to provide any form of significant snowfall for the region.
The trend of lowering precipitation chances and pushing them farther
south has been continued this forecast cycle with low chances
extending northward to central Vermont towards the I-89 corridor
through Chittenden County. Even this may be too optimistic as most
model suites show jet energy well south of the region and low
development too far east to support increased chances for the
region.

After Monday, flow is expected to remain progressive with several
quick-hitting systems passing in the vicinity of the North Country.
This will keep some low chances of snow showers in the region, but
amounts are not expected to be very meaningful given the limited
residence time of any forcing. Of more certainty will be a decent
amount of cloud cover for the region. Also of a higher degree of
certainty, temperatures will likely remain seasonably cool with
highs in the upper 20s to low 30s and overnight lows in the teens to
mid 20s. Models become more split and the consensus spread has
increased in regard to temperatures trends later next week with some
models indicating a period of warming. Have opted to keep conditions
cooler until a more defined trend has been established.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Through 18Z Saturday...Deteriorating conditions will continue
this afternoon with rain changing to snow at all sites by 00Z
and flight categories lowering to IFR and LIFR. IFR/LIFR will
persist through midnight before a gradually lifting to MVFR
area-wide by 12Z and eventually VFR by 18Z. Light winds become
increasingly gusty after 00Z ranging from 20-25kts which will create
an additional hazard of blowing snow until precipitation ends
shortly after midnight, except at KEFK where it lingers closer
to 12Z. Summits will be obscured through the period.

Outlook...

Saturday Night: VFR. NO SIG WX.
Sunday: VFR. NO SIG WX.
Sunday Night: Mainly VFR, with local MVFR possible. Slight chance
SHSN.
Monday: Mainly MVFR, with areas VFR possible. Slight chance SHSN.
Monday Night: Mainly VFR, with areas MVFR possible. Slight chance
SHSN.
Tuesday: Mainly VFR, with local MVFR possible. Slight chance
SHSN.
Tuesday Night: Mainly VFR, with areas MVFR possible. Chance SHSN.
Wednesday: Mainly VFR, with local IFR possible. Chance SHSN.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Storm Warning until 1 PM EST Saturday for VTZ006-
     016>019.
     Winter Weather Advisory until 1 PM EST Saturday for VTZ002>005-
     007>012.
NY...Winter Storm Warning until 1 PM EST Saturday for NYZ029-030.
     Winter Weather Advisory until 1 PM EST Saturday for NYZ026-027-
     031-034-087.

&&

SYNOPSIS...Haynes
NEAR TERM...Haynes/Lahiff
SHORT TERM...Boyd
LONG TERM...Boyd
AVIATION...Lahiff
Hazardous weather outlook, Nov 26, 3:04 AM EST, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
304 AM EST Fri Nov 26 2021

NYZ029-030-VTZ006-016>019-270815-
Southeastern St. Lawrence-Southern Franklin-Lamoille-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
304 AM EST Fri Nov 26 2021

...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM
EST SATURDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026-027-031-034-087-VTZ002>005-007>012-270815-
Northern St. Lawrence-Northern Franklin-Western Clinton-
Western Essex-Southwestern St. Lawrence-Western Franklin-Orleans-
Essex-Western Chittenden-Caledonia-Washington-Western Addison-Orange-
Western Rutland-Windsor-
304 AM EST Fri Nov 26 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
1 PM EST SATURDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ028-035-VTZ001-270815-
Eastern Clinton-Eastern Essex-Grand Isle-
304 AM EST Fri Nov 26 2021

This Hazardous Weather Outlook is for northern New York and
northwest Vermont.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

After a cold front passes through the North Country later this
morning, rain or a rain snow mix will gradually transition to all
snow this afternoon through Saturday afternoon. Across Grand Isle,
and the western portion of the Champlain Valley, generally 1 to 3
inches of snow is expected. This could impact travel over untreated
roadways.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter weather, 4 winter storm. Local standard time, as filed.

Winter Storm, Eastern Addison

When
November 26, 2:00 PM EST to 11:00 PM EST
Where
Eastern Addison forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Rain changed to snow by mid afternoon with snowfall amounts ranging from 4 to 8 inches in the higher elevations of the Greens. These higher amounts led to isolated power outages due to the wet nature of the snow.

Winter Storm, Eastern Chittenden

When
November 26, 2:00 PM EST to 11:00 PM EST
Where
Eastern Chittenden forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Rain changed to snow by mid afternoon with snowfall amounts ranging from 4 to 8 inches in the higher elevations of the Greens. These higher amounts led to isolated power outages due to the wet nature of the snow.

Winter Storm, Eastern Rutland

When
November 26, 2:00 PM EST to 11:00 PM EST
Where
Eastern Rutland forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Rain changed to snow by mid afternoon with snowfall amounts ranging from 4 to 8 inches in the higher elevations of the Greens. These higher amounts led to isolated power outages due to the wet nature of the snow.

Winter Storm, Lamoille

When
November 26, 2:00 PM EST to 11:00 PM EST
Where
Lamoille forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Rain changed to snow by mid afternoon with snowfall amounts ranging from 4 to 8 inches in the higher elevations of the Greens. These higher amounts led to isolated power outages due to the wet nature of the snow.

Winter Weather, Caledonia

When
November 26, 3:00 PM EST to November 27, 12:00 AM EST
Where
Caledonia forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Rain changed to snow by late afternoon with snowfall amounts ranging from 2 to 4 inches in the valley with 4 to 7 inches in higher elevations. These higher amounts led to isolated power outages due to the wet nature of the snow.

Winter Weather, Eastern Franklin

When
November 26, 3:00 PM EST to 11:00 PM EST
Where
Eastern Franklin forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Rain changed to snow by late afternoon with snowfall amounts ranging from 2 to 4 inches in the valley with 4 to 7 inches in higher elevations. These higher amounts led to isolated power outages due to the wet nature of the snow.

Winter Weather, Essex

When
November 26, 3:00 PM EST to November 27, 12:00 AM EST
Where
Essex forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Rain changed to snow by late afternoon with snowfall amounts ranging from 2 to 4 inches in the valley with 4 to 7 inches in higher elevations. These higher amounts led to isolated power outages due to the wet nature of the snow.

Winter Weather, Orange

When
November 26, 3:00 PM EST to November 27, 12:00 AM EST
Where
Orange forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Rain changed to snow by late afternoon with snowfall amounts ranging from 2 to 4 inches in the valley with 4 to 7 inches in higher elevations. These higher amounts led to isolated power outages due to the wet nature of the snow.

Winter Weather, Orleans

When
November 26, 3:00 PM EST to November 27, 12:00 AM EST
Where
Orleans forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Rain changed to snow by late afternoon with snowfall amounts ranging from 2 to 4 inches in the valley with 4 to 7 inches in higher elevations. These higher amounts led to isolated power outages due to the wet nature of the snow.

Winter Weather, Washington

When
November 26, 3:00 PM EST to November 27, 12:00 AM EST
Where
Washington forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Rain changed to snow by late afternoon with snowfall amounts ranging from 2 to 4 inches in the valley with 4 to 7 inches in higher elevations. These higher amounts led to isolated power outages due to the wet nature of the snow.

Winter Weather, Windsor

When
November 26, 3:00 PM EST to November 27, 12:00 AM EST
Where
Windsor forecast zone
Property damage
$5,000
Reported by
COOP Observer

Rain changed to snow by late afternoon with snowfall amounts ranging from 2 to 4 inches in the valley with 4 to 7 inches in higher elevations. These higher amounts led to isolated power outages due to the wet nature of the snow.

Winter Weather, Western Addison

When
November 26, 4:00 PM EST to 11:00 PM EST
Where
Western Addison forecast zone
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Rain changed to snow by early evening with snowfall amounts ranging from 1 to 3 inches.

Winter Weather, Western Chittenden

When
November 26, 4:00 PM EST to 11:00 PM EST
Where
Western Chittenden forecast zone
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Rain changed to snow by early evening with snowfall amounts ranging from 2 to 5 inches.

Winter Weather, Western Franklin

When
November 26, 4:00 PM EST to 11:00 PM EST
Where
Western Franklin forecast zone
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Rain changed to snow by early evening with snowfall amounts ranging from 2 to 4 inches.

Winter Weather, Western Rutland

When
November 26, 4:00 PM EST to 11:00 PM EST
Where
Western Rutland forecast zone
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Rain changed to snow by late afternoon with snowfall amounts ranging from 2 to 5 inches.

Winter Weather, Grand Isle

When
November 26, 5:00 PM EST to November 27, 12:00 AM EST
Where
Grand Isle forecast zone
Reported by
COOP Observer
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Rain changed to snow by early evening with snowfall amounts ranging from 1 to 2 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2021Every state in 2021This day in weather historyWarnings in Vermont, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988524, 988525, 988526, 988527, 988528, 988529, 988530, 988531, 988532, 988533, 988534, 988536, 988537, 988538, 988539, 988535.